Cases That Test Your Skills

A chilling complication

Author and Disclosure Information

Mr. S experiences recurrent hypothermia during treatment for multiple medical problems and psychotic symptoms. Could antipsychotics be the cause?


 

References

CASE: Hypothermic and confused

Mr. S, age 38, is brought to the emergency room after being found unresponsive. He has a history of poorly controlled type I diabetes. On admission his core body temperature is 35.5°C (95.9°F), blood pressure is 98/70 mm Hg, respiration is 12 breaths per minute, and pulse is 88 beats per minute. The emergency room physician believes Mr. S has syndrome of inappropriate antidiuretic hormone of unknown cause and a urinary tract infection. As emergency room clinicians address these problems, Mr. S becomes increasingly confused and his responses to questioning do not make sense. His Mini-Mental State Examination score is 7/30, indicating severe cognitive impairment.

Further workup includes a brain MRI, which shows mild cerebral atrophy; HIV testing, which is negative; cosyntropin stimulation test, which indicates normal adrenal function; and a lumbar puncture, which indicates non-polio enterovirus. The hospital’s infectious disease service is consulted, but because Mr. S is not exhibiting encephalitis no intervention is recommended.

Several days after admission, Mr. S becomes agitated and has visual hallucinations. The medical team requests a psychiatric consultation. Although Mr. S initially reported he had no psychiatric history, he later reveals he had visual hallucinations and stopped eating an undetermined time prior to being admitted because he believed his food was poisoned. The patient’s father reports that for the past 3 to 4 months, Mr. S has had poor sleep, poor concentration, and pain in his back, stomach, and feet.

The psychiatrist decides the patient’s symptoms are the result of a long course of delirium secondary to his medical condition. He starts oral risperidone, 1 mg bid. Mr. S’ temperature at this time is 36.8°C. Mr. S fails to improve, so the psychiatrist initiates quetiapine, 100 mg qhs. Two days after starting the combination of risperidone and quetiapine, Mr. S’ temperature is 35.2°C.

The author’s observations

Body temperature dysregulation as a result of antipsychotic use can manifest as hyperthermia in the case of neuroleptic malignant syndrome or, less commonly, hypothermia.1 Symptoms of hypothermia—defined as a core body temperature of Table 1).2 However, a hypothermic patient can be asymptomatic.

A recent literature review3 evaluated hypothermia cases following antipsychotic use reported in the PubMed and Embase databases (43 case reports) and the World Health Organization’s database of adverse drug reactions (480 reports). In this sample:

  • More than one-half of patients had schizophrenia, 41% were male, and the mean age was 49.
  • The reported mean body temperature was 32.6°C, with a range of 20°C to 36.1°C.
  • 80% of hypothermia episodes occurred during an antipsychotic start, change, or dosage increase.
  • 57% occurred within 2 days of a start, change, or dosage increase, and 16% occurred between days 2 to 7.
Table 1

Hypothermia symptoms

Delirium
Slurred speech
Ataxia
Fatigue
Incoordination
Subjective coldness
Shivering
Bradycardia
Source: Reference 2

TREATMENT: Antipsychotic changes

Mr. S’ disorganized behavior continues, but a workup for delirium is negative. Because the patient experiences cogwheel rigidity, the psychiatrist decreases risperidone and titrates quetiapine to 150 mg bid. Mr. S’ temperature rises to 36.8°C, and risperidone is stopped. Because of Mr. S’ continued disorganized behavior and low blood pressure, the psychiatrist changes the antipsychotic to ziprasidone, 40 mg bid. Within 5 days of this switch, Mr. S’ temperature drops from 36.4°C to 35.4°C, and then slowly returns to normal.

Mr. S’ mental status continues to wax and wane. He is not eating and is losing weight. Because the psychiatrist feels that ziprasidone is causing sedation, he switches to aripiprazole, 10 mg/d, approximately 1 week later. On aripiprazole Mr. S exhibits low temperatures (35.7°C), hypotension, and a pulse of 106. Although his medical condition is stabilized, Mr. S reports hearing male voices mumbling to him and is paranoid, stating he believes people are out to get him.

The psychiatrist increases aripiprazole to 15 mg/d. Within 2 days Mr. S’ temperature drops to 34.7°C, then gradually normalizes over the next 7 days. Aripiprazole is increased to 20 mg. Mr. S’ mental status improves and he is fully oriented, but his temperature drops to 34.1°C. His blood glucose continues to fluctuate despite normal dietary intake.

The author’s observations

Antipsychotics can influence thermoregulation by effects on the anterior preoptic hypothalamus. One possible mechanism is related to effects on the serotonin system. Atypical antipsychotics—which have a strong affinity for 5-HT2A—seem to be implicated in this reaction.

Another possible mechanism is action on alpha-2 adrenergic receptors, which may increase the hypothermic effects by inhibiting peripheral responses to cooling such as vasoconstriction and shivering. In addition, mixing atypical antipsychotics with mood stabilizers and benzodiazepines contributes to this reaction.4

Next Article: